On the performance of Smith's rule in single-machine scheduling with nonlinear cost

Research Area: Algorithms for Complex Scheduling Problems Year: 2012
Type of Publication: In Proceedings
Authors: Wiebke Höhn; Tobias Jacobs
Volume: 7256
Book title: Proc. of the 10th Latin American Theoretical Informatics Symposium (LATIN)
Series: LNCS Pages: 482-493
We consider the problem of scheduling jobs on a single machine. Given some continuous cost function, we aim to compute a schedule minimizing the weighted total cost, where the cost of each individual job is determined by the cost function value at the job's completion time. This problem is closely related to scheduling a single machine with nonuniform processing speed. We show that for piecewise linear cost functions it is strongly NP-hard. The main contribution of this article is a tight analysis of the approximation factor of Smith's rule under any particular convex or concave cost function. More specifically, for these wide classes of cost functions we reduce the task of determining a worst case problem instance to a continuous optimization problem, which can be solved by standard algebraic or numerical methods. For polynomial cost functions with positive coefficients it turns out that the tight approximation ratio can be calculated as the root of a univariate polynomial. To overcome unrealistic worst case instances, we also give tight bounds that are parameterized by the minimum, maximum, and total processing time.
[ Back ]